General Review Articles
Venous air embolism during home infusion therapy
Laskey AL, Dyer C, Tobias JD. Venous air embolism during home infusion therapy. Pediatrics. 2002 Jan;109(1):E15.
Venous air embolism (VAE) is a potential complication of surgical procedures as well as central venous access. There are several reports in the literature of VAE during the in-hospital use and placement of central venous access. However, we are unaware of previous cases of VAE in children who received home infusion therapy via central venous access. We report the occurrence of a VAE in a 2-year-old with a Broviac catheter for home intravenous antibiotic therapy. VAE occurred when a bolus of air was unintentionally administered as the mother removed the cassette from the pump when it was alarming air in line. The cassette and tubing had been placed into the pump without a fluid flush. After the tubing and cassette were removed from the pump, the air in the line was allowed to flow by gravity into the patient, resulting in the immediate onset of respiratory and neurologic symptoms. The mother administered 2 rescue breaths, and the child’s color and breathing returned to normal over the next 2 minutes. After the child arrived in the emergency department, the child’s mental status returned to normal and the remainder of her physical examination was unremarkable. She had an uneventful recovery and was discharged from the hospital the following day. Additional antibiotic administration was accomplished in the emergency department of a local hospital. VAE can occur spontaneously when there is an open venous structure 5 cm or more above the heart or if air is delivered under pressure into the venous system, such as during a laparoscopy or mishaps with infusion bags. The morbidity and mortality of VAE are related to the volume of air, rate of entrainment, the patient’s underlying cardiorespiratory status, and the patient’s position. Morbidity and mortality occur as a consequence of right ventricular outflow obstruction or end-organ dysfunction from left-sided obstruction of coronary or cerebral vasculature as air passes across a patent foramen ovale or through the pulmonary circulation. Of all the literature pertaining to VAE with central lines, there are no previous reports of VAE occurring during home infusion therapy in children. With managed care requiring shorter hospitalizations and more children being discharged from the hospital on home infusion therapy, parents and lay caregivers are being asked to administer medications and perform routine maintenance on central venous devices. In our case, despite the fact that the mother had been educated regarding the appropriate technique for medication administration, she forgot to purge the air from the line before connecting the tubing and administering the antibiotic. Although the infusion pump will alarm when there is air in the line, it detects air only in a small part of the line and this safety feature is not in play if the device is removed from the infusion pump and administered via gravity. If such safety precautions are not adhered to, then the volume of air that fills the intravenous tubing from the drip chamber to the patient (25-30 mL in the pediatric infusion pump tubing used in our patient) can be infused by gravity into the patient’s venous system. Because the consequences of VAE are so severe, the focus should be on prevention. Pumps used for home infusion therapy should have appropriate alarms to alert caregivers to the presence of air in the line. Obviously, this will not totally prevent this complication as this type of pump was used in our patient. It is crucial to educate caregivers of patients with central venous access regarding the hazards of VAE and safety measures to prevent it. With the increased use of home infusion therapy, ongoing evaluations of complications related to this form of therapy are mandatory so that there is continued evaluation of practices and appropriate changes made when necessary to increase further the safety of these techniques.